Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 20, 2012, 1:11 PM EDT for City of Buena Vista, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2012, 1:11 PM EDT (17:11 UTC)
- Expired
- Jun 20, 2012, 1:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
County City of Buena Vista, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
011 WWUS81 KRNK 201713 SPSRNK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT WED JUN 20 2012 VAZ024-035-201745- AMHERST VA-ROCKBRIDGE VA- 111 PM EDT WED JUN 20 2012 ...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL WEATHER STATEMENT FOR NORTHWESTERN AMHERST AND SOUTHEASTERN ROCKBRIDGE COUNTIES UNTIL 145 PM EDT... AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING HEAVY RAIN NEAR ORONOCO...OR 4 MILES SOUTHEAST OF BUENA VISTA CITY. THIS HEAVY RAIN SHOWER WAS NEARLY STATIONARY. HEAVY RAIN IS FALLING...AND MAY CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... BUENA VISTA CITY... FORKS OF BUFFALO... CORNWALL... ALTO... ORONOCO... LAT...LON 3766 7915 3758 7934 3772 7946 3783 7927 TIME...MOT...LOC 1709Z 233DEG 3KT 3770 7929 $$ 16
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 12:33 PM EDT, 38 minutes earlier.
Area forecast discussion, Jun 20, 12:33 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1233 PM EDT WED JUN 20 2012 .SYNOPSIS... STRONG HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH THURSDAY. A COLD FRONT IS EXPECTED TO DROP SOUTHEAST THROUGH THE REGION FRIDAY. WEAK HIGH PRESSURE WILL FOLLOW THE FRONT BRINGING DRIER AND SOMEWHAT COOLER AIR FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1230 PM EDT WEDNESDAY... SATELLITE PICTURES SHOWERS STRATOCUMULUS DEVELOPING ALONG THE BLUE RIDGE AND WEST INTO SOUTHEAST WEST VIRGINIA AND EASTERN KENTUCKY. SIMILAR TO TUESDAY...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO BEGIN TO DEVELOP AROUND 1PM. AS OF 215 AM EDT WEDNESDAY... SUMMERLIKE REGIME WILL CONTINUE TODAY WITH THE CENTER OF THE 5H RIDGE ACROSS NRN VA AND WEAK SFC HIGH PRESSURE ALONG THE APPALACHIANS. THIS WILL RESULT IN A CONTINUED LIGHT LOW LEVEL FLOW THRU AFTERNOON UNDERNEATH A RATHER DRY EAST TO NE TRAJECTORY ALOFT. HOWEVER A POCKET OF MOISTURE ROTATING UNDER THE UPPER HIGH WILL DRIFT NW ACROSS THE FAR WESTERN ZONES THIS AFTERNOON WHERE SFC WINDS WILL SLOWLY TAKE ON A MORE SE COMPONENT DURING THE DAY. THIS COMBINED WITH HIGH INSTABILITY AND WEAK CONVERGENCE SHOULD ALLOW FOR ISOLATED TO SCTD CONVECTION ESPCLY I-77 CORRIDOR AND POINTS WEST WHERE GUIDANCE SHOWS A FEW TSRA BANDS DESPITE WARMTH/CAP ALOFT. ELSW...COULD AGAIN SEE AN ISOLATED TSRA POP OFF THE RIDGES ESPCLY SRN BLUE RIDGE GIVEN STRONG HEATING SO EDGED 20 POPS EAST...WHILE MAINTAINING CHANCE COVERAGE WESTERN THIRD. OTRW HEAT/HUMIDITY THE MAIN CONCERNS WITH 85H TEMPS NEAR +20C UNDER STRONG INSOLATION AND DEWPTS LINGERING IN THE 65-70 RANGE. LATEST THICKNESS SUGGESTS SOME MID OR EVEN UPPER 90S POSSIBLE FOR HIGHS FAR EAST WHERE HEAT INDEX VALUES MAY TOP 100 FOR A BRIEF PERIOD SO MENTIONING IN THE HWO. LOOKS LIKE BLF HAS THE BEST SHOT AT SEEING A RECORD TODAY WITH A CLOSE CALL AT BCB PER THE CLIMATE SECTION BELOW. ANY CONVECTION SHOULD FADE PRETTY QUICK TO MOSTLY CLEAR SKIES THIS EVENING UNDER THE RIDGING WITH ANOTHER WARM/HUMID NIGHT IN STORE INCLUDING SOME PATCHY FOG. LOW TEMPS MAINLY IN THE MID/UPPER 60S BUT MAY STAY ABOVE 70 IN SPOTS WITH THE LOW LEVEL FLOW TURNING MORE SW OVERNIGHT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 245 AM EDT WEDNESDAY... A LARGE DOME OF HIGH PRESSURE WILL MOVE OFF THE MID ATLANTIC REGION THURSDAY. THIS RIDGE WILL GRADUALLY BREAK DOWN IN RESPONSE TO AN UPPER TROUGH THAT MOVES THROUGH THE GREAT LAKES ON THURSDAY...THEN DIGS INTO THE OHIO VALLEY FRIDAY. EXPECT THURSDAY TO BE THE WARMEST DAY OF THIS PERIOD...WITH 1000- 850MB THICKNESSES FORECAST TO BE SIMILAR TO THOSE FOUND ON WEDNESDAY. AS A RESULT...USED A BLEND OF THE NAM/GFS MOS WHICH PUSHES HIGHS WELL INTO THE 90S EAST OF THE BLUE RIDGE. HIGHS THURSDAY WILL APPROACH RECORD LEVELS FOR BLF (SEE CLIMATE SECTION) WHILE THE BEST LIFT AND LOW LEVEL FORCING REMAINS WEST AND NORTH OF OUR REGION...PLENTY OF INSTABILITY...DIFFERENTIAL HEATING AND WEAK LOW LEVEL WIND CONVERGENCE ALONG THE RIDGES WILL BE ENOUGH TO IGNITE ISOLATE TO WIDELY SCATTERED STORMS ON THURSDAY AFTERNOON. COVERAGE OF THUNDERSTORMS FRIDAY WILL LIKELY INCREASE AS A COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED UPPER LEVEL TROF...MOVES THROUGH THE FORECAST AREA. THEREFORE...INCREASED POPS...ESPECIALLY IN THE WEST. WITH FALLING HEIGHTS AND CLOUDS FROM STORMS...TEMPS SHOULD BE A FEW DEGREES COOLER ON FRIDAY COMPARED TO THURSDAY...BUT STILL ABOVE NORMAL. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 345 PM EDT TUESDAY... THROUGH THE LONG TERM PERIOD...AN EASTERN U.S. UPPER LEVEL TROF FORMS AND AMPLIFIES AFTER MONDAY AS UPPER LEVEL DISTURBANCES ROTATE AROUND A UPPER LEVEL LOW IN SOUTHEAST CANADA. BY LATE MONDAY...500MB HEIGHTS ARE 1-3 STANDARD DEVIATIONS BELOW AVERAGE. THE 00Z ECWMF IS MUCH MORE AMPLIFIED WITH THE EASTERN U.S. TROF EARLY NEXT WEEK COMPARED TO THE GFS...BUT THE ECMWF ENSEMBLES ARE MORE IN LINE WITH DETERMINISTIC GFS. AS A RESULT...SHOWED A COOLING TREND THROUGH THE LONG TERM PERIOD...ESPECIALLY AFTER THE FRONTAL PASSAGE MONDAY...BUT USED A BLEND OF THE GFS AND ECMWF MOS VALUES FOR TEMPS. KEPT SMALL CHANCES OF PRECIP THROUGH MONDAY...WITH A WEAK SFC BOUNDARY IN THE SOUTHERN PORTION OF OUR FORECAST AREA AND THETA-E RIDGE IN PLACE...BUT AS DRIER AIR MOVES IN BEHIND THE STRONGER FRONT MONDAY...PRECIP CHANCES DIMINISH FOR TUESDAY. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 650 AM EDT WEDNESDAY... LOCALIZED IFR/MVFR IN FOG/STRATUS WILL QUICKLY IMPROVE TO VFR AT ALL SITES BY 14Z...10 AM THIS MORNING IF NOT SOONER. SHOULD AGAIN SEE SCTD- BKN CU DEVELOP LATE MORNING INTO THE AFTERNOON TODAY WITH MOST OF THE CIGS ACROSS THE MOUNTAINS WHERE EXPECT A FEW SHOWERS AND STORMS. SINCE COVERAGE LOOKS LESS THAN TUE...WONT INCLUDE ANY VCTS MENTION WITH THE BEST SHOT AT A TSRA ALONG THE SE WVA CORRIDOR. VFR CONDITIONS WILL AGAIN PREVAIL THIS EVENING WITH STORMS QUICKLY FADING TO PATCHY FOG/HAZE OVERNIGHT. WILL AGAIN SEE AFTERNOON AND EVENING STORMS FOLLOWED BY LATE NIGHT MVFR TO IFR VALLEY FOG ON THURSDAY AHEAD OF A COLD FRONT APPROACHING FROM THE NW. THIS COLD FRONT MAY BRING SLIGHTLY BETTER COVERAGE OF SHRA/TSRA ON FRIDAY. SOMEWHAT DRIER AIR FOLLOWING THE FRONT SHOULD ENSURE MAINLY VFR FOR THE WEEKEND OUTSIDE OF LATE NIGHT/EARLY MORNING FOG IN THE VALLEYS. && .CLIMATE... RECORD HIGHS JUNE 20 ROA...101 IN 1931 BLF....87 IN 1994 DAN....97 IN 1970 LYH....99 IN 1964 RNK....90 IN 1994 JUNE 21 ROA...101 IN 1931 BLF....89 IN 2011 DAN....98 IN 1964 LYH....98 IN 1933 RNK....92 IN 1953 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/JH NEAR TERM...AMS/JH SHORT TERM...RCS LONG TERM...PH AVIATION...JH/PM CLIMATE...
Hazardous weather outlook, Jun 20, 3:08 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 308 AM EDT WED JUN 20 2012 NCZ005-006-VAZ043>047-058-059-210715- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 308 AM EDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HEAT INDEX VALUES AROUND 100 DEGREES OR SLIGHTLY HIGHER COULD OCCUR FOR A FEW HOURS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009-010-012-015-016-WVZ042>045-210715- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL- MERCER-SUMMERS-MONROE-GREENBRIER- 308 AM EDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-004-019-020-VAZ011-013-014-017>020-022>024-032>035-210715- SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST- 308 AM EDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 20, 1:11 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT WED JUN 20 2012 VAZ024-035-201745- AMHERST VA-ROCKBRIDGE VA- 111 PM EDT WED JUN 20 2012 ...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL WEATHER STATEMENT FOR NORTHWESTERN AMHERST AND SOUTHEASTERN ROCKBRIDGE COUNTIES UNTIL 145 PM EDT... AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING HEAVY RAIN NEAR ORONOCO...OR 4 MILES SOUTHEAST OF BUENA VISTA CITY. THIS HEAVY RAIN SHOWER WAS NEARLY STATIONARY. HEAVY RAIN IS FALLING...AND MAY CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... BUENA VISTA CITY... FORKS OF BUFFALO... CORNWALL... ALTO... ORONOCO... LAT...LON 3766 7915 3758 7934 3772 7946 3783 7927 TIME...MOT...LOC 1709Z 233DEG 3KT 3770 7929 16
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:18 PM EDT | Special Weather Statement | RNK | Campbell | 27 min |
| Jun 20, 5:33 PM EDT | Special Weather Statement | RNK | Tazewell | 42 min |
| Jun 20, 5:56 PM EDT | Areal Flood Advisory | RNK | Tazewell | 64 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.